Funnel Cloud, McLeod
- When
- May 19, 5:20 PM CST
- Where
- McLeod County, 3 mi NE of Glencoe
- Reported by
- Storm Chaser
- Coordinates
- 44.801, -94.107
A storm chaser took video of a brief funnel cloud. Ground contact was never noted.
There were several low-topped supercells that developed along a warm front across Southern Minnesota Wednesday evening, May 19, 2021. These storms produced 7 short-lived tornadoes and several funnel clouds across southern Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
There were several low-topped supercells that developed along a warm front across Southern Minnesota Wednesday evening, May 19, 2021. These storms produced 7 short-lived tornadoes and several funnel clouds across southern Minnesota. These tornadoes were weak and most rated EF0. This was a marginal CAPE, marginal wind shear environment with low cloud bases. A strengthening low-level jet led to an increase in low-level wind shear. This was able to produce a few low-topped supercells that were efficient tornado producers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 19, 2:04 PM CST, 3 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 304 PM CDT Wed May 19 2021 .SHORT TERM...(This evening through Thursday night) Issued at 303 PM CDT Wed May 19 2021 A highly amplified upper level pattern will prevail over the next 36 hours, with a long wave trough digging south along the west coast and an upper ridge meandering over the Mid-Atlantic and Southeastern CONUS. In between, meridional flow will continue to push much higher levels of moisture and a modest surge of warmer air into the Upper Midwest. Meanwhile, at the surface, high pressure remains centered over the eastern seaboard while a cold front emanating from Hudson Bay extends southwest across the Dakotas and over the northern- central Rockies. South-to-north flow persists in the lower levels, aiding the moisture and warm air advection into the Upper Midwest. Very little change in these upper level and lower level patterns are expected during this short-term period. The result of these features is already being realized on KMPX radar as clusters of showers with a few embedded thunderstorms are drifting north over the WFO MPX coverage area. As several compact shortwave trough axes ride northeast and north within the upper level flow, this will help increase precipitation coverage across the area. The good news with this overall setup is that it lacks a cold pool aloft, thus mitigating a hail threat, and the deep moisture advection will make for a moist column well into the atmosphere. There is also a lack of appreciable jetting aloft, making for weak shear and thus mitigating a hail threat. And, even with PWATs around 1.25" per SPC mesoanalysis, the precipitation is rather progressive and this would mitigate any heavy rain/flooding issue. Therefore, what we're dealing with is not much more than springtime rains which the area sorely needs given the recent lack of rainfall across the area. Specific location timing of the precipitation will be rather tricky as the intermittent nature of the storms will make for short bursts of precipitation followed by some dry time, and this will be the case through the overnight hours. A more definitive break is looking more and more possible after sunrise tomorrow through midday before additional showers/thunderstorms develop. And for tomorrow, additional moisture putting dewpoints into the low-mid 60s area-wide with the morning clearing will aid in heightened instability for Thursday afternoon. Elevated CAPE in excess of 1000 j/kg looks very reasonable to be achieved while modest low level jetting may intersect with the instability to produce isolated strong/severe thunderstorms. SPC has expanded the Marginal Risk area to include nearly all of MN and western MN which makes sense given the wider expanse of enhanced moisture. Even without severe weather, there is still likely- categorical PoPs over much of the coverage area. .LONG TERM...(Friday through Wednesday) Issued at 303 PM CDT Wed May 19 2021 No significant changes with the latest run of the NBM for the long term period, with the general story being an upper level closed low and trough in the western CONUS coupled with a ridge in the southeast bringing warm and moist air into the northern plains over the period. This will result in warmer than normal conditions with highs generally in the 80s, with the warmest day still looking to be Saturday. Chances for showers and thunderstorms will also be present, with the limiting factor in this case being a lack of significant forcing as major synoptic systems remain cutoff due to the upper level pattern. Most models have this pattern breaking by the middle of next week as the upper level low to our west eventually moves northeast and drags a cold front through the central US. Our best chance for thunderstorms alongside the scattered showers will be with any mid-level shortwave energy ejecting from the trough to our west, which means confidence will be fairly low until the 1 to 2 day time frame when this type of feature generally gets picked up by closer range models. Instability will be meager as lapse rates are mediocre due to the incredible amount of moisture moving into the area, with forecast soundings showing very little dry air even aloft, leading to a better chance for heavy rainfall than typical severe thunderstorms. As was mentioned in the previous discussion, healthy PWAT values of around 1.3-1.5 are near climatological maximums for late May, adding further support for a rainfall type of threat. The main issue with trying to forecast thunderstorms during the period is the lack of forcing and generally weak shear will make preferable severe weather storm modes difficult to produce, thus more scattered and individual cells will be required to manifest an actual severe weather threat. Above normal temperatures for the period are expected, with Saturday still looking like the day to watch as far as the highest high goes. NBM populated mid to upper 80s which is right along the 50th percentile, with 90th percentile for MSP around 88 or 89 suggesting this has moderated a couple of degrees from the overnight run. The only reason this has changed is due to a slight increase in cloud cover during this time, which could be just enough to keep us from hitting that 90 mark. With the funnel of moisture, dew points will be in the mid to upper 60s meaning heat index values in the 90s are expected regardless. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 105 PM CDT Wed May 19 2021 Tricky TAF period due to varying ceilings and precipitation timing. Clusters of showers with embedded thunderstorms will stream northward starting later this afternoon and continue for much of the TAF duration. Earlier start at the southern TAF sites with potential for TSRA late this afternoon into early this evening. Ceilings will generally run in MVFR range through this evening, with some MVFR-IFR visibility possible under heavier showers. More sustained IFR conditions likely overnight through daybreak, particularly in southern-eastern MN into western WI where fog is again expected. Showers look to diminish around daybreak then resume again late morning through Thursday afternoon. Additional TSRA possible but too difficult to pin down timing. Winds will remain SE to S 10-15kt with occasional higher gusts. KMSP...Precip likely to commence just before the afternoon/evening push today with passing TSRA looking reasonable during that time. Precipitation will be intermittent/showery this afternoon and evening with more sustained rainfall likely overnight through late Thursday morning. IFR conditions reasonable throughout the Thursday morning push. After a break in the precip, additional showers and possibly TSRA can be expected Thursday afternoon. /OUTLOOK FOR KMSP/ Fri...Mainly VFR. Slight chc SHRA/TSRA/MVFR. Wind S 10-15 kts. Sat...Mainly VFR. Slight chc SHRA/TSRA/MVFR. Wind SW 10-15 kts. Sun...SHRA/TSRA/MVFR likely, mainly p.m. Wind SW 5-10 kts becoming E. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JPC LONG TERM...TDH AVIATION...JPC
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 310 PM CDT Wed May 19 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 201600- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 310 PM CDT Wed May 19 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are likely at times Thursday through Monday. There is a Marginal Risk of severe thunderstorms Thursday across the entire coverage area and on Friday for eastern Minnesota into western Wisconsin. A few storms could contain large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed through tonight.
The Minneapolis radar (KMPX), 43 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
9 tornado, 4 funnel cloud. Local standard time, as filed.
A storm chaser took video of a brief funnel cloud. Ground contact was never noted.
A storm chaser took video of a brief funnel cloud. It might have made ground contact but it was not possible to tell from the video, nor was there any damage noted. Therefore this has been recorded as a funnel cloud.
Numerous videos, including some from trained spotters, showed a funnel cloud west of Owatonna. Toward the end, it became rope-like and then dissipated. None of the videos were close-up, and no debris cloud was ever noted, so ground contact contact could not be confirmed by video. Two surveys by local officials and the NWS revealed no damage anywhere. Therefore this has been recorded as a funnel cloud. Videos showed another funnel cloud close to this one, and a separate entry has been made for that funnel.
Numerous videos, including some from trained spotters and a MNDOT traffic camera, showed a funnel cloud west of Owatonna. None of the videos were close-up, and no debris cloud was ever noted, so ground contact contact could not be confirmed by video. Two surveys by local officials and the NWS revealed no damage anywhere. Therefore this has been recorded as a funnel cloud. Videos showed another funnel cloud (that was rope-like) close to this one, and a separate entry has been made for that funnel.
Two different trained spotters took video of a tornado that made ground contact in far northern Steele County, where about a dozen trees were broken per a NWS damage survey. It tracked north and moved into Rice County. One of the videos showed this tornado was the larger tornado, with another narrow tornado to its east that had characteristics similar to that of a satellite tornado.
A trained spotter took video of a brief tornado that touched down in a wooded area and knocked down large branches. Another spotter was also monitoring the storm. The tornado was also caught on video by a MNDOT camera along I-35 near Clinton Falls, so the timing could be confirmed. A broader view of the storm suggested this tornado had some characteristics similar to that of a satellite tornado just east of a larger tornado.
Two different trained spotters took video of a tornado that made ground contact in far northern Steele County, where about a dozen trees were broken per a NWS damage survey. It tracked north and moved into Rice County. One of the videos showed this tornado was the larger tornado, with another narrow tornado to its east that had characteristics similar to that of a satellite tornado.
Trained spotters took video of a tornado that touched down in an open field and moved northward. It struck a farmstead at the end of its path, with only large branches knocked down per a NWS damage survey.
A brief touchdown was reported east-northeast of Henderson as it crossed Highway 19, moving from Le Sueur County into Scott County. It blew a trampoline and damaged a play set on the Le Sueur County side before moving north and damaging some trees in a grove in Scott County per a NWS damage survey.
A brief touchdown was reported east-northeast of Henderson as it crossed Highway 19, moving from Le Sueur County into Scott County. It blew a trampoline and damaged a play set on the Le Sueur County side before moving north and damaging some trees in a grove in Scott County per a NWS damage survey.
Two storm chasers took video of a narrow tornado. A damage survey revealed that several trees were broken or blown down. Law enforcement and spotters were also watching the tornado.
A storm chaser took video of a tornado moving in an open field and then along a line of trees. Some of the trees were uprooted and lofted a couple hundred feet in the air. A NWS damage survey also noted uprooted trees.
A storm chaser took video of a brief tornado. A damage survey revealed that it touched down in a wooded area, with several trees broken and large branches downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyThe tornado archive for Minnesota, 2021Warnings in Minnesota, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951207, 951195, 951192, 951193, 951199, 950475, 951201, 950476, 951196, 950477, 950478, 950479, 951197.